The World Health Organization (WHO) has warned of a potential risk to children and adults with severe EDS after the use of a “fever blisters” medicine for treating fever was reported in the US.
The World Health Organisation (WHO), which is in charge of international health, has issued an alert after the US Food and Drug Administration (FDA) and the American College of Obstetricians and Gynecologists (ACOG) issued a warning that a drug known as FK-1701-19 could cause “severe” EDS.
The drug, marketed by US firm GlaxoSmithKline, was originally developed to treat a severe form of EDS, but is now being used for patients with a range of ED conditions.
The warning follows an FDA warning last week about the drug, which the company said could cause severe ESD and “increased the risk of death and severe injury”.
“These are all very serious and life-threatening reactions,” said Dr Paul Skelton, chief medical officer at the American Academy of Pediatrics.”FK-1901-18 could cause serious complications in a patient, including death or injury, in patients with EDS who are taking this drug.”
The FDA is asking that this drug not be marketed in the United States.
“Dr Skelson said FK1701 could be “incompatible with certain human immunodeficiency virus vaccines, including Gardasil”, as well as the National Institute of Allergy and Infectious Diseases (NIAID) “due to the possibility that FK1801-22 may cause adverse reactions in some patients”.
The FDA said it was “aware of reports” about the use in India of the drug and was looking into the matter.
The FDA also said it would continue to monitor “potential risks related to the use and marketing of this drug”.
A statement from GlaxosmithKline said: “We are aware of reports that a product from the US company Glaxoblastix (GKS) is in use in the Indian market.
We have taken this action as a precautionary measure, and have taken steps to ensure that this product does not enter the Indian product pipeline.
We are currently conducting a full review of this product.
“It added that it was not yet clear what the product’s safety profile would be.”
We will continue to closely monitor the safety of our products in India.
“A Glaxoflex spokesperson said: ”The use of FK1901 in India is a new product and we are not aware of any reports of this in the market.
As we have been following the development closely, we have not found any information to suggest this product is compatible with any vaccine in the pipeline.””
We are also aware of a case of EOS associated with this product and are taking all necessary measures to address this as quickly as possible.
We encourage our partners to do the same.
“The American Academy for Pediatrics has said the FDA’s actions were appropriate given the company’s “serious concerns” about FK1699-17.
It said the drug is not approved for use in children under the age of 12.
It said that although it is not yet known if this is related to FK9001, it is concerned about the possibility of adverse reactions.
Dr Selsman said:”We have known about adverse reactions with this drug, and we have had reports of EBS in children, including one case in a pregnant woman, but it is unknown how severe this might be.
We do not know how long this drug is in the supply chain.””
The risks are serious enough that we need to look into the possibility it is incompatible with any human immuno-deficiency vaccine in order to have an appropriate regulatory response.
“Dr Shabnam Ghaffari, head of the ACOG, said: “The safety of these products is always our top priority, but we also need to consider their effects on patients, their families, and the communities they are being sold to.
“We must take seriously the need to educate parents and caregivers about the potential risks associated with their products.”
If a patient becomes sick from taking a product that is not in their possession, we must be able to make a full determination about what is causing the illness.””
In a perfect world, a manufacturer would have a safety certificate, and if it was found that the product was unsafe, we would be able do what we need in order for us to recall the product.